Montana, 2011

Flooding in Montana, April 7 to 13, 2011

April 7 to 13, 2011 · NWS GGW · 2 events in 2 counties and zones

Beaver, Larb and other smaller creeks flooded across Phillips and Valley counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Beaver, Larb and other smaller creeks flooded across Phillips and Valley counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Apr 6, 7:50 PM MST, 4 hours 14 minutes earlier.

Area forecast discussion, Apr 6, 7:50 PM MST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
850 PM MDT WED APR 6 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...
UPDATE...ONLY LIGHTNING THIS EVENING IS IN THE FAR SOUTHEAST
CORNER OF THE STATE THEREFORE GOING TO DROP THE THUNDER WORDING
FOR TONIGHT. OTHERWISE NO CHANGES TO THE GOING FORECAST AT THIS
TIME.         PROTON

PREVIOUS DISCUSSION...ISOLATED SHOWERS ARE BEGINNING TO TAKE SHAPE THIS
AFTERNOON ACROSS MUCH OF THE TREASURE STATE. EXPECT THIS TREND TO
CONTINUE ...WITH ISOLATED THUNDER POSSIBLE THIS EVENING AS
MOISTURE IS ADVECTED IN AHEAD OF A DIGGING PACIFIC TROUGH. LATE ON
TONIGHT THIS DIGGING FEATURE WILL PUSH A WARM FRONT THROUGH
NORTHEAST MONTANA...BRINGING THE POTENTIAL FOR MIXED
PRECIPITATION...INCLUDING FREEZING RAIN.

ALTHOUGH THE FORECAST MODELS ARE IN A BIT BETTER AGREEMENT
DIFFERENCES STILL CONTINUE TO DRAG DOWN CONFIDENCE ON THE THURSDAY
INTO FRIDAY SYSTEM. THURSDAY THE INITIAL IMPACTS OF THE DIGGING SYSTEM
WILL BE FELT. ACROSS THE FAR EAST NON ACCUMULATING SNOW WILL BE
PROBABLE ALONG A DEVELOPING WEAK FRONTAL BOUNDARY. ELSEWHERE
EXPECT RAIN SHOWERS...AND POSSIBLY EVEN THUNDERSTORMS ACROSS THE
FAR SOUTHEAST. THURSDAY WILL ALSO BRING INCREASING EAST-NORTHEAST
WINDS AS THE GRADIENT TIGHTENS BEHIND AN INVERTED SURFACE TROUGH.

THURSDAY EVENING AND OVERNIGHT SAID FRONT WILL SLOWLY MEANDER TO
THE EAST...BRINGING THE SNOW LINE WITH IT. ACCUMULATIONS LOOK
BETTER AFTER MIDNIGHT AS TEMPERATURES COOL. NORTHEAST WINDS WILL
CONTINUE TO BLOW...POSSIBLY CAUSING BLOWING SNOW ISSUES. THAT IS
IF THE SNOW IS NOT TOO HEAVY AND WET.

FRIDAY THE INVERTED SURFACE TROUGH WILL PUSH OFF AS A WEAK SURFACE HIGH
BUILDS IN BEHIND IT. THIS WILL ALLOW WINDS TO SLOWLY TAPER FROM
WEST TO EAST DURING THE AFTERNOON. SNOW POTENTIAL WILL
REMAIN MODERATE TO HIGH AS MOISTURE CONTINUES TO BE FED INTO
NORTHEAST MONTANA BY THE UPPER TROUGH...NOW OVER THE GREAT BASIN.
GILCHRIST

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
THE STRONG STORM SYSTEM ANCHORED BY THE LARGE UPPER TROUGH
CENTERED OVER SOUTHERN CALIFORNIA FRIDAY NIGHT WILL BEGIN MOVING
EAST. THIS WILL TAKE NORTHEAST MONTANA OUT FROM UNDER THE WET
SOUTHWESTERLY UPPER FLOW. HOWEVER A MUCH WEAKER SECONDARY
SHORTWAVE TROUGH...SPLIT FROM THE MAIN TROUGH...SETTLES OVER THE
FORECAST AREA BEFORE MOVING ON LATE SATURDAY NIGHT. THIS OVERALL
GENERAL TROUGHINESS WILL KEEP THE AREA UNSETTLED WITH CLOUD COVER
AND LIGHT RAIN AND SNOW SHOWERS. HOWEVER A SURFACE HIGH SHOULD
KEEP CONDITIONS ON THE DRY SIDE TOWARD THE NORTH. BY SUNDAY A
LONGWAVE UPPER RIDGE MOVES OVER THE CONTINENTAL DIVIDE WHICH
SHOULD KEEP CONDITIONS DRY AND FAIR UNTIL SOMETIME MONDAY WHEN THE
NEXT UPPER LEVEL TROUGH DIGS INTO THE NORTHWEST. THE TROUGH MOVING
EAST SPINS UP A COMPACT CYCLONIC STORM OVER THE CANADIAN PRAIRIE
WHICH WILL SEND A DISTINCT COLD FRONT INTO NEMONT AROUND MONDAY OR
MONDAY NIGHT. THE FRONT WILL INITIATE PRECIPITATION AND UNSETTLED
CONDITIONS UNTIL AROUND WEDNESDAY WHEN THE NEXT UPPER LEVEL RIDGE
BRINGS ON ANOTHER DRY PERIOD. TEMPERATURES OVERALL SHOULD BEGIN
SLIGHTLY BELOW NORMAL THEN TREND TO NORMAL THROUGH TUESDAY. THE
UPPER RIDGE COULD BRING THE WARMEST TEMPERATURES THIS YEAR BY
WEDNESDAY. WITH MODELS IN FAIR TO GOOD AGREEMENT FOR THE PERIOD...
ONLY A FEW CHANGES WERE MADE TO THE INHERITED GRIDS...MAINLY FOR
COORDINATION. SCT

PREVIOUS DISCUSSION...
THE LONG TERM FORECAST PERIOD WILL BE CHARACTERIZED BY A LARGE
SCALE UPPER LEVEL TROUGH PUSHING THROUGH THE CENTRAL PORTION OF
THE CONUS WHILE ANOTHER UPPER LOW CENTER FOLLOWS INTO THE PACIFIC
NORTHWEST AND NORTHERN ROCKIES.

FRIDAY NIGHT THROUGH MONDAY...THE MAIN STORM SYSTEM FOR THE EARLY
PART OF THIS WEEKEND WILL BE EXITING THE REGION EASTWARD LEAVING
ONLY SCATTERED LIGHT RAIN AND SNOW SHOWERS. SURFACE HIGH PRESSURE
WILL SET IN OVER NORTHEAST MONTANA AS A BRIEF PERIOD OF UPPER
LEVEL RIDGING MOVES OVER THE REGION.

MONDAY NIGHT THROUGH WEDNESDAY...ANOTHER UPPER LEVEL TROUGH...
ALBEIT LESS INTENSE...SWEEPS ACROSS THE NORTHERN ROCKIES. THIS
WILL BRING SOME SCATTERED SLIGHT CHANCES FOR PRECIPITATION.
NOTHING OF GREAT CONSEQUENCE.

EXTENDED MODEL SOLUTIONS IN FAIRLY GOOD AGREEMENT...WITH GENERAL
UPPER LEVEL FLOW.

BEYOND THE END OF THE EXTENDED FORECAST PERIOD...THE GFS
ADVERTISES A VERY LARGE AND VERY DEEP UPPER LOW CHURNING OFF THE
PACIFIC NORTHWEST COAST WHICH COULD BEGIN TO AFFECT MONTANA BY MID
APRIL. BMICKELSON

&&

.AVIATION...
MOSTLY VFR CONDITIONS ARE EXPECTED TONIGHT. A DEVELOPING WESTERN
CONUS TROUGH WILL SEND INCREASING SKY COVER INTO THE AREA TONIGHT.
THIS COULD BRING IN SOME RAIN SHOWER ACTIVITY...AND WITH SURFACE
BASED CAPE OF A FEW HUNDRED J/KG...MAYBE A FEW CB/S AND A
LIGHTNING STRIKE OR TWO AT KGDV...AND POSSIBLY KSDY...INTO THE
EVENING. THIS EVENING AS THE SURFACE HIGH SHIFTS EAST WINDS WILL
BACK TO THE EAST AND SETTLE DOWN TO TO AROUND 10 KTS OR LESS.

THE BASE OF THE UPPER LEVEL TROUGH WILL DROP FARTHER SOUTH INTO
CALIFORNIA PICKING UP ADDITIONAL PACIFIC MOISTURE BY THURSDAY
AFTERNOON. THIS TROUGH WILL EJECT A SIGNIFICANT AMOUNT OF PACIFIC
MOISTURE INTO THE CENTRAL ROCKIES AND EASTERN MONTANA THURSDAY
THROUGH FRIDAY. EXPECT DEGRADED FLYING CONDITIONS DUE TO STORMY
WEATHER WITH LOW CEILINGS AND VISIBILITIES FROM RAIN AND/OR SNOW
TOWARD THE END OF THE TAF CYCLE AND BEYOND. SCT/BMICKELSON

&&

.HYDROLOGY...
GENERALLY WARMER TEMPERATURES WILL CONTINUE WITH TEMPERATURES
NEXT WEEK RUNNING 6 TO 10 DEGREES ABOVE THOSE OF THIS WEEK. THERE
IS ALSO THE POSSIBILITY OF SIGNIFICANT RAIN OR SNOW ON FRIDAY. ANY
SNOW WILL QUICKLY MELT AND ADD TO RUN OFF AS HIGH TEMPERATURES
WILL BE WARMER AFTER THE FRIDAY EVENT.

CONSEQUENTLY...THE SPRING THAWING AND RIVER RISES ARE EXPECTED TO
CONTINUE AND PROBABLY INCREASE OVER THE NEXT WEEK. IT WILL BE AT
LEAST 2 WEEKS BEFORE FLOOD ISSUES SUBSIDE PERMANENTLY...THOUGH
RIVER LEVELS MAY FLUCTUATE SOME.

ANTELOPE CREEK WAS REPORTED TO BE UP 1 AND A HALF FEET OVER
YESTERDAY. A SMALL STREAM FLOOD WARNING WAS ISSUED FOR THIS CREEK
AS WELL AS NEARBY BUFFALO AND WILLOW CREEKS IN SOUTHERN VALLEY
COUNTY.

A SMALL STREAM FLOOD WARNING CONTINUES FOR BEAVER CREEK IN WESTERN
VALLEY AND EASTERN PHILLIPS COUNTIES.

THE SACO/GUSTON COULEE GAGE ON BEAVER CREEK IS SLOWLY FALLING BUT
THE GAGE AT HINSDALE IS STILL RISING. IT WILL TAKE 2-3 DAYS FOR
THE WATER TO START FALLING AT HINSDALE.

CREEKS WERE RUNNING HIGH IN NORTHERN MCCONE AND RICHLAND COUNTIES
BUT NO SIGNIFICANT PROBLEMS HAVE BEEN REPORTED.

A MAIN STEM FLOOD WARNING WAS ISSUED FOR THE
TAMPICO...GLASGOW...AND NASHUA POINTS ON THE MILK RIVER. GLASGOW
REACHED FLOOD STAGE WEDNESDAY AND CONTINUES TO RISE. TAMPICO AND
NASHUA ARE EXPECTED TO REACH FLOOD STAGE WITHIN THE NEXT TWO DAYS.
TAMPICO IS EXPECTED TO CREST LATE FRIDAY WHILE GLASGOW AND NASHUA
ARE EXPECTED TO CREST LATE SATURDAY. CONTINUED FLOODING WITH MORE
CRESTS ARE POSSIBLE OVER THE NEXT SEVERAL WEEKS.

MARTIN/BMICKELSON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Apr 6, 2:40 PM MST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
340 PM MDT WED APR 6 2011

MTZ016>020-059-061-062-071200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-NORTHERN PHILLIPS-
NORTHERN VALLEY-EASTERN ROOSEVELT-
340 PM MDT WED APR 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOOD WARNINGS ARE IN EFFECT FOR BEAVER CREEK IN WESTERN VALLEY
AND EASTERN PHILLIPS COUNTIES UNTIL THURSDAY MORNING AND FOR THE
WILLOW...BRAZIL AND ANTELOPE IN SOUTHERN VALLEY COUNTY. A FLOOD
WARNING IS ALSO IN EFFECT FOR THE MILK RIVER AT GLASGOW AND AT
NASHUA.

A LIGHT MIX OF RAIN AND FREEZING RAIN IS POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW MELT RUN OFF WILL CONTINUE OVER THE NEXT SEVERAL DAYS WITH
ADDITIONAL FLOODING POSSIBLE.

A STRONG SPRING STORM SYSTEM HAS THE POTENTIAL TO IMPACT PORTIONS
OF NORTHEAST MONTANA THURSDAY INTO FRIDAY. CURRENTLY THERE IS A
GREAT DEAL OF UNCERTAINTY WITH THE SYSTEM AND CONFIDENCE IS MODERATE
AT BEST. EXPECT POSSIBLE ACCUMULATING HEAVY WET SNOW COMBINED WITH
POSSIBLE RAIN SHOWERS THURSDAY INTO FRIDAY ACROSS NORTHEAST
MONTANA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ021>027-060-071200-
PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
SOUTHWEST PHILLIPS-
340 PM MDT WED APR 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LIGHT MIX OF RAIN AND FREEZING RAIN IS POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG SPRING STORM SYSTEM HAS THE POTENTIAL TO IMPACT PORTIONS
OF NORTHEAST MONTANA THURSDAY INTO FRIDAY. CURRENTLY THERE IS A
GREAT DEAL OF UNCERTAINTY WITH THE SYSTEM AND CONFIDENCE IS MODERATE
AT BEST. EXPECT POSSIBLE ACCUMULATING HEAVY WET SNOW COMBINED WITH
POSSIBLE RAIN SHOWERS THURSDAY INTO FRIDAY ACROSS NORTHEAST
MONTANA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Phillips

When
April 7, 12:04 AM MST to April 13, 9:33 PM MST
Where
Phillips County, 11.69 mi SSE of Saco to 2.16 mi S of Saco
Cause
Heavy Rain / Snow Melt
Reported by
Trained Spotter
Coordinates
48.305, -107.272

Beaver and Larb creeks flooded. Saco Flats flooded, surrounding Saco with water.

Flood, Valley

When
April 7, 12:04 AM MST to April 13, 9:33 PM MST
Where
Valley County, 6.41 mi WNW of Hinsdale to 5.53 mi NNW of Hinsdale
Cause
Heavy Rain / Snow Melt
Reported by
Trained Spotter
Coordinates
48.444, -107.203

Beaver Creek and other tributaries to the Milk River (as well as the Milk River) are flooding. Roads closed included, but not limited to: the North Tampico Road, 6th Avenue, Whately Road, Lenz Road, Canal Road (west of Glasgow), Rahlf Lane.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307736, 307739.